Alert archive / Georgia / River Flood Warnings in 2020
River Flood Warning 5, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Jan 3, 2020, 8:29 AM EST for Gwinnett County, Georgia. It was in force for 7 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 3, 2020, 8:29 AM EST (13:29 UTC)
- Expired
- Jan 3, 2020, 3:42 PM EST
- In force
- 7 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Gwinnett County, GA
The radar
The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Suwanee Creek at Suwanee (SWEG1). The gauge peaked at 8.63 ft at Jan 4, 2020, 12:00 AM EST.
- Action stage
- 7 ft
- Minor stage
- 8 ft
- Moderate stage
- 11 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02334885, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
187
WGUS42 KFFC 031329
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
829 AM EST Fri Jan 3 2020
...The National Weather Service in Peachtree City has issued a Flood
Warning for the following rivers in Georgia...
Suwanee Creek near Suwanee affecting Gwinnett County
.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.
The latest stage data was furnished in cooperation with the United
States Geological Survey.
&&
GAC135-031925-
/O.NEW.KFFC.FL.W.0005.200103T1329Z-200103T1925Z/
/SWEG1.1.ER.200103T1325Z.200103T1325Z.200103T1325Z.NO/
829 AM EST Fri Jan 3 2020
The National Weather Service in Peachtree City has issued a
* Flood Warning for
The Suwanee Creek near Suwanee.
* From this morning until this afternoon.
* At 8 AM Friday the stage was 7.9 feet...and rising.
* Flood stage is 8 feet.
* At 8 feet...Flood Stage is reached. Minor flooding begins along
the creek upstream and downstream from the gage at U S Highway 23
or Buford Highway. Portions of the Suwanee Creek Park off of
Suwanee Creek Trail begin to flood to Martin Farm Road. This will
also include areas behind the Suwanee Elementary School and the
George Pierce Park.
&&
LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
3403 8412 3406 8409
$$3 follow-up statements
390
WGUS82 KFFC 031352
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
852 AM EST Fri Jan 3 2020
...The Flood Warning continues for the following rivers in Georgia...
Big Creek near Alpharetta affecting Forsyth and Fulton Counties
Suwanee Creek near Suwanee affecting Gwinnett County
GAC117-121-040351-
/O.EXT.KFFC.FL.W.0002.000000T0000Z-200105T0824Z/
/APHG1.1.ER.200103T0054Z.200104T0000Z.200105T0224Z.NO/
852 AM EST Fri Jan 3 2020
...Flood Warning extended until late Saturday night...The Flood
Warning continues for
The Big Creek near Alpharetta.
* Until late Saturday night.
* At 7 AM Friday the stage was 7.7 feet...and rising.
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 7 feet.
* The river will continue rising to near 8.2 feet by this evening.
The river will fall below flood stage Saturday late evening.
* At 8 feet...Minor flooding continues to expand further into the
woodlands and fields along the creek from near Cumming in south
Forsyth County to Alpharetta and Roswell in north Fulton County.
Additional portions of The Big Creek Greenway have minor flooding
with 1 to 2 feet of water. Most of the walking and biking paths
will be closed...especially upstream and downstream from the gage
on Kimball Bridge Road and near Rock Mill Park. Portions of the
YMCA Campground off Preston Ridge Road will flood.
&&
LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
3404 8433 3407 8427
$$
GAC135-040100-
/O.EXT.KFFC.FL.W.0005.000000T0000Z-200104T0100Z/
/SWEG1.1.ER.200103T1325Z.200103T1800Z.200103T1900Z.NO/
852 AM EST Fri Jan 3 2020
...Flood Warning extended until this evening...The Flood Warning
continues for
The Suwanee Creek near Suwanee.
* From this morning until this evening.
* At 8 AM Friday the stage was 7.9 feet...and rising.
* Minor flooding is forecast to begin shortly.
* Flood stage is 8 feet.
* Forecast to rise above flood stage shortly and continue to rise
to near 8.2 feet by this afternoon.The river will fall below flood
stage by this afternoon.
* At 8 feet...Flood Stage is reached. Minor flooding begins along
the creek upstream and downstream from the gage at U S Highway 23
or Buford Highway. Portions of the Suwanee Creek Park off of
Suwanee Creek Trail begin to flood to Martin Farm Road. This will
also include areas behind the Suwanee Elementary School and the
George Pierce Park.
&&
LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
3403 8412 3406 8409
$$694
WGUS82 KFFC 031559
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1059 AM EST Fri Jan 3 2020
...The Flood Warning continues for the following rivers in Georgia...
Big Creek near Alpharetta affecting Forsyth and Fulton Counties
Suwanee Creek near Suwanee affecting Gwinnett County
GAC117-121-040559-
/O.EXT.KFFC.FL.W.0002.000000T0000Z-200105T1200Z/
/APHG1.1.ER.200103T0054Z.200104T0000Z.200105T0600Z.NO/
1059 AM EST Fri Jan 3 2020
...Flood Warning extended until Sunday morning...The Flood Warning
continues for
The Big Creek near Alpharetta.
* Until Sunday morning.
* At 10 AM Friday the stage was 8.3 feet...and rising.
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 7 feet.
* The river will continue rising to near 8.7 feet by this evening.
The river will fall below flood stage early Sunday morning.
* At 8 feet...Minor flooding continues to expand further into the
woodlands and fields along the creek from near Cumming in south
Forsyth County to Alpharetta and Roswell in north Fulton County.
Additional portions of The Big Creek Greenway have minor flooding
with 1 to 2 feet of water. Most of the walking and biking paths
will be closed...especially upstream and downstream from the gage
on Kimball Bridge Road and near Rock Mill Park. Portions of the
YMCA Campground off Preston Ridge Road will flood.
&&
LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
3404 8433 3407 8427
$$
GAC135-040559-
/O.EXT.KFFC.FL.W.0005.000000T0000Z-200104T1200Z/
/SWEG1.1.ER.200103T1325Z.200104T0000Z.200104T0600Z.NO/
1059 AM EST Fri Jan 3 2020
...Flood Warning extended until Saturday morning...The Flood Warning
continues for
The Suwanee Creek near Suwanee.
* Until Saturday morning.
* At 10 AM Friday the stage was 8.3 feet...and rising.
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 8 feet.
* The river will continue rising to near 9 feet by this evening.
The river will fall below flood stage after midnight Saturday.
* At 8 feet...Flood Stage is reached. Minor flooding begins along
the creek upstream and downstream from the gage at U S Highway 23
or Buford Highway. Portions of the Suwanee Creek Park off of
Suwanee Creek Trail begin to flood to Martin Farm Road. This will
also include areas behind the Suwanee Elementary School and the
George Pierce Park.
&&
LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
3403 8412 3406 8409
$$466
WGUS82 KFFC 032042
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
342 PM EST Fri Jan 3 2020
...The Flood Warning is cancelled for the following rivers in
Georgia...
Suwanee Creek near Suwanee affecting Gwinnett County
GAC135-032112-
/O.CAN.KFFC.FL.W.0005.000000T0000Z-200104T1200Z/
/SWEG1.1.ER.200103T1325Z.200103T1700Z.200103T2000Z.NO/
342 PM EST Fri Jan 3 2020
The Flood Warning is cancelled for
The Suwanee Creek near Suwanee.
* This takes effect immediately.
* At 3PM Friday the stage was 7.9 feet...and falling.
* Flood stage is 8.0 feet.
* The creek/river will continue to fall.
* At 8 feet...Flood Stage is reached. Minor flooding begins along
the creek upstream and downstream from the gage at U S Highway 23
or Buford Highway. Portions of the Suwanee Creek Park off of
Suwanee Creek Trail begin to flood to Martin Farm Road. This will
also include areas behind the Suwanee Elementary School and the
George Pierce Park.
&&
LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
3403 8412 3406 8409
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 3, 6:46 AM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Jan 3, 6:46 AM EST, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 646 AM EST Fri Jan 3 2020 .UPDATE... Updated to include areas of dense fog across the wedged zone of north Georgia and have advisory out until 10am. Also adjusted some pop trends this morning given more convective banding occurring in western portions of the area that could have some embedded isolated lightning. Previous discussion follows. Also 12z Aviation update below. Baker && .PREV DISCUSSION... /Issued 330 AM EST Fri Jan 3 2020/ SHORT TERM /Today through Saturday/... Complex fcst continues today into Saturday given multiple forcing features. Warm front associated with developing sfc low to the west is progressing northward this morning while a lingering wedge keeps a rather tight thermal gradient across the eastern Atlanta metro back toward Athens and farther north. More stratiform precip has been rather light back in the northwestern tier of the CWA, though there is more indication of convective banding further south - see Hydrology section below for more details. Aside from the heavy rain/flooding threats, there is enough progged instability today generally south of the I-85 corridor to have thunderstorm potential with strong wind threat from enhanced downdrafts aided by hydrometeor loading. SPC Day 1 Outlook continues to have a Marginal risk across this portion of our CWA as well. Somewhat occluded fropa looks to occur late today across the NW, then exit the SE by late this evening/early Saturday, though the amplified upper trough axis won't swing across the region until late Saturday/early sunday. Have therefore continued chance pops for showers across most of the area in the morning and then have a gradual decrease to be more confined to north GA by the afternoon. With the cold core advecting into the north and some lingering low level moisture, thermal profiles still support some brief rain shower to snow shower transition and by Saturday late afternoon into evening, some light snow accumulations under half an inch cannot be ruled out in the higher peaks of northeast GA. Temps look to make it into the 60s across most of north GA today and even the low to mid 70s in portions of central GA in the warm sector of the aforementioned frontal system. Saturday looks a bit cooler but still above climo prior to the trough axis passing through and the expected CAA just beyond the short term. Baker && .LONG TERM /Saturday Night through Thursday/... Progressive pattern continues through the extended forecast period. Still looking at the potential for some lingering light rain/snow showers across the far north Saturday evening in the moderate to strong cold advection behind the exiting short wave. Chances for any significant accumulations remain low at this time, however some light amounts are possible, especially along the ridges and peaks of the north Georgia mountains. Cold and dry Sunday/Sunday night before warming returns ahead of the next system approaching Monday night. Looks like temperatures rebound enough for precipitation to be liquid from the onset late Monday night/early Tuesday. Tuesday night we will need to watch for the potential of a brief wintry mix across the far north once again if the colder air is able to catch up with the exiting precipitation. Dry and cool Wednesday through Wednesday night before another warmup ahead of the next system moving in for the end of the week. 20 && .HYDROLOGY... While the upper forcing and more enhanced deep layer moisture axis still supports likely showers or light to moderate rain in the northwestern CWA, we will hold onto the current Flood Watch, though not confident in higher amounts for any expansion north of the I-85 corridor. QPF has now had more consistency with honing in on convective banding potential generally along and southeast of the I- 85 corridor through today, which is already occurring at the time of this discussion in the SW near Columbus. Storm totals are looking to be near 1.5 inches in this SW to NE swath, with isolated higher amounts likely given the unseasonably precip efficient environment with PWATs 1.5-1.75 inches, mostly unidirectional wind field, and increased CAPE. Feel the flooding threat with any convective banding is more of an isolated "flashy" type and not high enough progged rainfall amounts in this area to warrant another watch, but will definitely need close monitor today. Baker && .AVIATION... 12Z Update... LIFR/VLIFR cigs and some dense fog across northern sites this morning with higher near the southern sites. A warm front moving northward could have some slight improvements to the northern sites by 14/15z. Expect more widespread precip development during the day today and possible banding of heavier showers or thunderstorms. Kept TSRA mention to the southern sites though cannot rule out farther north later. Winds east to NE for the northern sites shifting SSW close to 14z this morning then west by this afternoon. //ATL Confidence...12Z Update... Medium on all elements. Baker && .PRELIMINARY POINT TEMPS/POPS... Athens 67 53 59 34 / 90 70 50 5 Atlanta 66 52 56 33 / 90 70 40 10 Blairsville 60 46 51 28 / 80 80 60 20 Cartersville 62 49 55 31 / 80 80 50 10 Columbus 73 54 60 35 / 90 70 40 5 Gainesville 62 51 55 33 / 80 70 50 10 Macon 75 56 63 34 / 90 80 50 5 Rome 61 49 54 31 / 80 70 50 10 Peachtree City 68 52 57 33 / 90 70 40 10 Vidalia 78 61 67 36 / 50 80 70 5 && .FFC WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 10 AM EST this morning for the following zones: Banks...Barrow...Bartow...Cherokee...Clarke... Cobb...Dawson...DeKalb...Douglas...Forsyth...Gwinnett...Hall... Jackson...Lumpkin...Madison...Morgan...Newton...North Fulton... Oconee...Oglethorpe...Paulding...Pickens...Rockdale...South Fulton...Walton...White. Flood Watch through this evening for the following zones: Catoosa...Chattooga...Dade...Floyd...Gordon...Murray...Walker... Whitfield. && SHORT TERM...Baker LONG TERM....20 AVIATION...Baker
Hazardous weather outlook, Jan 3, 5:00 AM EST, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 500 AM EST Fri Jan 3 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-041000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 500 AM EST Fri Jan 3 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Patchy areas of dense fog this morning across portions of north Georgia, generally along and north of I-20. A Flood Watch remains in effect through this evening for far northwest Georgia where moderate to occasionally heavy rainfall could lead to flooding of creeks, streams and rivers, as well as roadways and low-lying areas. There is a marginal risk of isolated severe thunderstorms over much of central Georgia today into the early evening which could produce damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Heavy rain will taper off Friday night from west to east, but runoff from earlier rain could produce rises and continued flooding on area creeks and rivers. There is also a slight chance for snow flurries over far north Georgia Saturday afternoon and Saturday evening, especially in higher elevations. Little or no accumulation or impacts are expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Jan 3, 4:56 AM EST, 3 hours 33 minutes before
Special Weather Statement National Weather Service Peachtree City GA 456 AM EST Fri Jan 3 2020 GAZ013>016-021>025-027-032>038-045>049-031500- Pickens-Dawson-Lumpkin-White-Cherokee-Forsyth-Hall-Banks-Jackson- Madison-Cobb-North Fulton-Gwinnett-Barrow-Clarke-Oconee- Oglethorpe-DeKalb-Rockdale-Walton-Newton-Morgan- 456 AM EST Fri Jan 3 2020 ...PATCHY DENSE FOG THIS MORNING ACROSS PORTIONS OF NORTH GEORGIA... Some patchy dense fog will restrict visibilities down to a quarter or half mile this morning across portions of north Georgia, generally along and north of the I-20 corridor including the Atlanta metro area. Conditions should improve by mid morning. If driving, slow down, use your headlights, and leave plenty of distance ahead of you.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 7:17 PM EST | River Flood Warning | FFC | Forsyth, Fulton | 48 hr |
| Jan 2, 7:23 PM EST | River Flood Warning | FFC | Cobb | 118 min |
| Jan 2, 11:31 PM EST | River Flood Warning | FFC | Forsyth | 4 hr |
| Jan 3, 6:12 AM EST | Dense Fog Advisory | FFC | Banks, Barrow, Bartow, Cherokee, Clarke, Cobb and 19 more | 4 hr |
| Jan 3, 8:38 AM EST | Special Weather Statement | FFC | Meriwether, Troup | 37 min |
| Jan 3, 8:45 AM EST | Special Weather Statement | FFC | Clayton, DeKalb, Fayette, Fulton | 30 min |
| Jan 3, 9:15 AM EST | Special Weather Statement | FFC | DeKalb, Henry, Rockdale | 30 min |
| Jan 3, 9:17 AM EST | Special Weather Statement | FFC | Meriwether, Spalding | 28 min |
| Jan 3, 9:45 AM EST | Special Weather Statement | FFC | Chattahoochee | 30 min |
| Jan 3, 10:25 AM EST | Special Weather Statement | FFC | Butts, Jasper, Morgan | 35 min |
| Jan 3, 11:24 AM EST | River Flood Warning | FFC | Gwinnett | 61 min |
| Jan 3, 12:54 PM EST | Special Weather Statement | FFC | Macon | 36 min |
| Jan 3, 1:08 PM EST | Special Weather Statement | FFC | Wilkes | 37 min |
| Jan 3, 1:21 PM EST | Special Weather Statement | FFC | Jasper | 24 min |
| Jan 3, 1:33 PM EST | Special Weather Statement | FFC | Houston | 27 min |
| Jan 3, 1:35 PM EST | Special Weather Statement | FFC | Crisp | 25 min |
| Jan 3, 1:41 PM EST | Special Weather Statement | FFC | Greene, Morgan | 34 min |
| Jan 3, 1:50 PM EST | Special Weather Statement | FFC | Macon, Schley | 25 min |
| Jan 3, 1:55 PM EST | Special Weather Statement | FFC | Jasper | 35 min |
| Jan 3, 2:01 PM EST | Special Weather Statement | FFC | Crisp, Dooly | 29 min |
| Jan 3, 2:13 PM EST | Special Weather Statement | FFC | Wilkes | 32 min |
| Jan 3, 2:26 PM EST | Special Weather Statement | FFC | Dodge, Pulaski | 34 min |
| Jan 3, 2:37 PM EST | Special Weather Statement | FFC | Washington, Wilkinson | 23 min |
| Jan 3, 3:20 PM EST | Special Weather Statement | FFC | Wilcox | 25 min |
| Jan 3, 3:43 PM EST | Special Weather Statement | FFC | Crisp | 32 min |
| Jan 3, 3:48 PM EST | River Flood Warning | FFC | Gwinnett, Walton | 3 hr |
| Jan 3, 3:57 PM EST | Special Weather Statement | FFC | Twiggs | 33 min |
| Jan 3, 4:55 PM EST | Special Weather Statement | FFC | Laurens | 35 min |
| Jan 3, 5:54 PM EST | Special Weather Statement | FFC | Jefferson | 21 min |
| Jan 3, 6:00 PM EST | Tornado Warning | FFC | Jefferson | 15 min |
| Jan 3, 6:27 PM EST | Special Weather Statement | FFC | Laurens | 33 min |
Nearby
River Flood Warnings in Georgia, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.